Oklahoma, 2011

Tornado and Hail in Oklahoma, June 11, 2011

June 11, 2011 · NWS OUN · 25 events in 11 counties and zones

The front that had waffled over Oklahoma for three four days began slowly lifting north as a warm front. Several areas of showers and thunderstorms developed near and just north of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The front that had waffled over Oklahoma for three four days began slowly lifting north as a warm front. Several areas of showers and thunderstorms developed near and just north of the front. A couple of the storms were able to maintain themselves, developing supercell characteristics, with very large hail and damaging winds. Some damage was reported with the storms, with the most severe damage occurring over parts of Ellis and Woodward counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 11, 1:45 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 1:45 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT SAT JUN 11 2011

.DISCUSSION...SOMEWHAT DIFFUSE WARM FRONT CONTINUES TO LIFT SLOWLY
NORTHWARD THROUGH CENTRAL OK THIS AFTERNOON. SCATTERED HIGH BASED
SHOWERS AND THUNDERSTORMS ALSO CONTINUED TO DEVELOP FROM WCNTRL
INTO ECNTRL OK...POSSIBLY AIDED BY WEAK IMPULSE MOVING THROUGH THE
TX PANHANDLE. LOCAL MODEL DEVELOPS SCATTERED THUNDERSTORMS NEAR
AND NORTH OF THE FRONT LATE AFTERNOON INTO EARLY EVENING. SOME
SUPPORT FROM OTHER MODELS FOR SCATTERED THUNDERSTORMS OVER PARTS OF
THE FA THIS AFTERNOON BUT TREND IS NOT AS CONSISTENT. BETTER
THREAT APPEARS TO BE FOR STORMS TO INITIATE OVER THE HIGH PLAINS
TO THE NORTHWEST OF THE AREA. THESE STORMS MAY BECOME MORE
ORGANIZED AND MOVE EAST AND SOUTHEAST OFF THE HIGH PLAINS TOWARD
NRN PARTS OF THE FOREAST AREA AIDED BY A STRENGTHENING LOW LEVEL
JET TONIGHT. THUS WILL KEEP THE HIGHEST POPS FOR TONIGHT NEAR THE
NRN BORDER WITH DIMINISHING CHANCES FARTHER SOUTH. SOME ACTIVITY
MAY LINGER INTO THE MORNING OVER NCNTRL OK BEFORE ENDING. DRY
FORECAST ON SUNDAY AS UPPER RIDGE BEGINS TO BUILD OVER THE AREA
AND SURFACE BOUNDARY LIFTS WELL NORTH. VEERING LOW LEVEL FLOW IN
WRN PARTS OF OK WILL ALLOW RH TO DROP ON SUNDAY AFTERNOON. THIS
COMBINED WITH HOT TEMPS AND BRISK WINDS WILL ELEVATE FIRE WX
THREAT. FIRE WEATHER WATCH ALREADY IN PLACE FOR PARTS OF NORTHWEST
OK. SOME AREAS IN THE CURRENT WATCH MAY RECEIVE PRECIP OVERNIGHT
AND AND GIVEN UNCERTAINTY OVER AMOUNTS AND COVERAGE OF PRECIP WILL
LEAVE WATCH AS IS FOR NOW. DRY FORECAST EXPECTED TO PERSIST EARLY
IN THE WEEK WITH UPPER RIDGE BUILDING OVER THE AREA. WILL CONTINUE
WITH SOME LOW POPS MID WEEK AS UPPER TROUGH SLIDES EASTWARD THROUGH
THE CENTRAL/NRN PLAINS. THIS FEATURE THEN MOVES OFF TO THE EAST
WITH UPPER RIDGE BUILDING BACK INTO THE CENTRAL U.S. BY LATE IN
THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  95  73  96 /  20  10  10   0
HOBART OK         74 101  74 102 /  20  10  10   0
WICHITA FALLS TX  73 101  73 103 /  20   0   0   0
GAGE OK           68 101  70 104 /  40  10  10  10
PONCA CITY OK     69  95  72  97 /  40  20  10  10
DURANT OK         73  97  71  95 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR OKZ004>006-009>011-014>016-021-022.

TX...NONE.
&&

06/02
Hazardous weather outlook, Jun 11, 10:25 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT SAT JUN 11 2011

OKZ004>048-050>052-TXZ083>090-121000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1125 AM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA NORTH OF A LINE FROM HOLLIS TO
LAWTON...PAULS VALLEY...AND ADA...UP TO THE KANSAS BORDER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 1 AM.

IMPACTS...
SOME DAMAGE TO ROOFTOPS...AUTOMOBILES AND TENDER VEGETATION FROM
LARGE HAIL AROUND TWO INCHES IN DIAMETER.

DAMAGING WIND GUSTS TO 70 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
STRONG HEATING TODAY WILL RESULT IN MODERATE INSTABILITY. UPPER
LEVEL DISTURBANCES...UPSLOPE SURFACE WINDS...AND CONVERGENCE NEAR A
WARM FRONT...WILL PROMOTE SCATTERED THUNDERSTORM DEVELOPMENT DURING
THE AFTERNOON AND EVENING. THE MOST LIKELY PLACES FOR STORM
DEVELOPMENT WILL BE NEAR THE WARM FRONT IN CENTRAL AND WESTERN
OKLAHOMA...WITH STORMS THEN MOVING EAST AND SOUTH. FAVORABLE WIND
SHEAR WILL ALLOW FOR STORM ROTATION... WHICH WILL CREATE A THREAT
FOR LARGE HAIL SIZES...PERHAPS GREATER THAN TWO INCH DIAMETER IN THE
STRONGEST STORMS.

AS STORMS MERGE TO FORM LARGER CLUSTERS...THE THREAT OF DAMAGING
WINDS WILL INCREASE. BY MID TO LATE EVENING...IT IS POSSIBLE THAT A
LARGE AND ORGANIZED THUNDERSTORM COMPLEX WILL EVOLVE OVER WESTERN
KANSAS AND THE OKLAHOMA PANHANDLE. CONDITIONS WOULD THEN BE
FAVORABLE FOR THE COMPLEX TO MOVE TOWARD THE UNSTABLE AIR NEAR THE
WARM FRONT...BRINGING A THREAT OF ORGANIZED SEVERE WEATHER INTO
NORTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
DRY SOIL WILL AGAIN ALLOW TEMPERATURES TO RISE ABOVE 100 DEGREES IN
WESTERN NORTH TEXAS AND FAR SOUTHWEST OKLAHOMA TODAY. WITH SOUTHERLY
WINDS BECOMING BREEZY AND GUSTY...THE RISK OF FIRES WILL BE
INCREASED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL DECREASE SUNDAY AND MONDAY AS A CAP BUILDS
OVER THE REGION. ADDITIONAL THUNDERSTORM EVENTS APPEAR POSSIBLE
LATER NEXT WEEK...HOWEVER...AS UPPER LEVEL RIDGING SHIFTS TOWARD THE
U.S. BORDER WITH MEXICO...ALLOWING JET STREAM DISTURBANCES TO EMERGE
FROM THE CENTRAL ROCKIES INTO THE PLAINS STATES.

OTHER HAZARDOUS WEATHER...
ON SUNDAY...GUSTY WINDS...LOW HUMIDITY AND WARM TEMPERATURES WILL
CREATE AN ENHANCED RISK OF WILDFIRES. A FIRE WEATHER WATCH IS IN
EFFECT FOR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. SIMILAR
CONDITIONS ARE ALSO POSSIBLE ON MONDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.

In the hours before

Special weather statement, Jun 11, 2:18 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
318 PM CDT SAT JUN 11 2011

OKZ004-009-010-112045-
WOODWARD OK-HARPER OK-ELLIS OK-
318 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND WOODWARD
COUNTIES.

AT 317 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM MUTUAL TO FORT
SUPPLY AND LAVERNE...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3691 9950 3663 9902 3624 9935 3660 9989
Special weather statement, Jun 11, 2:50 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT SAT JUN 11 2011

OKZ004-005-010-112115-
WOODWARD OK-HARPER OK-WOODS OK-
350 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.

AT 350 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF SELMAN...MOVING NORTHEAST AT 35 MPH.  ANOTHER STRONG STORM WAS
LOCATED NORTH OF FORT SUPPLY.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3700 9873 3698 9871 3653 9946 3676 9982
      3700 9931
Special weather statement, Jun 11, 2:56 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT SAT JUN 11 2011

OKZ026-112130-
LINCOLN OK-
356 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

AT 357 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPARKS...
MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3547 9663 3549 9689 3568 9693 3583 9662
      3572 9660 3548 9661
Special weather statement, Jun 11, 3:15 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT SAT JUN 11 2011

OKZ004-005-112130-
HARPER OK-WOODS OK-
415 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES.

AT 415 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
SELMAN...MOVING NORTH AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WINDS TO 55 MPH...

LAT...LON 3700 9947 3700 9938 3684 9942 3687 9965
      3700 9963 3700 9948

The radar

The Norman radar (KTLX), 55 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

12 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Seminole

When
June 11, 3:55 PM CST
Where
Seminole County, Seminole
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.230, -96.680

Thunderstorm Wind, Seminole

When
June 11, 4:00 PM CST
Where
Seminole County, 5 mi N of Seminole
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.302, -96.680

No damage occurred with the wind gust.

Thunderstorm Wind, Grant

When
June 11, 5:10 PM CST
Where
Grant County, 3 mi SSE of Manchester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.950, -98.019

No damage occurred as a result of the wind gust.

Hail, Kingfisher

When
June 11, 5:18 PM CST
Where
Kingfisher County, 4 mi W of Okarche
Measured
0.75 in hail
Reported by
Public
Coordinates
35.730, -98.051

Hail, Kingfisher

When
June 11, 5:20 PM CST
Where
Kingfisher County, 8 mi WNW of Okarche
Measured
0.75 in hail
Reported by
Public
Coordinates
35.774, -98.112

Hail, Custer

When
June 11, 6:15 PM CST
Where
Custer County, 7.16 mi NE of Thomas
Measured
1 in hail
Reported by
Public
Coordinates
35.822, -98.658

Hail, Garfield

When
June 11, 6:36 PM CST
Where
Garfield County, Drummond
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.300, -98.040

Hail, Garfield

When
June 11, 6:52 PM CST
Where
Garfield County, 3 mi W of Carrier
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.480, -98.074

Nickel to quarter-size hail was reported.

Thunderstorm Wind, Garfield

When
June 11, 6:55 PM CST
Where
Garfield County, Carrier
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.480, -98.020

Several tree limbs three to four inches in diameter were blown down. An arm from a railroad crossing sign was blown off. Monetary damage estimates were not available.

Thunderstorm Wind, Blaine

When
June 11, 7:00 PM CST
Where
Blaine County, 7 mi W of Watonga
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.850, -98.535

Hail, Blaine

When
June 11, 7:21 PM CST
Where
Blaine County, 2 mi S of Greenfield
Measured
1.5 in hail
Reported by
Public
Coordinates
35.701, -98.380

Tornado, Ellis

When
June 11, 7:30 PM CST
Where
Ellis County, 6 mi N of Shattuck
Rating
EF0
Path length
1 mi
Path width
10 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.357, -99.880

A tornado was observed crossing Highway 15, about 6.5 miles north of Shattuck. Tree limbs and power lines were downed at this location, and a residence and several outbuildings were damaged a mile and a half west.

Hail, Blaine

When
June 11, 7:45 PM CST
Where
Blaine County, Geary
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.630, -98.320

Hail, Blaine

When
June 11, 7:52 PM CST
Where
Blaine County, 2 mi E of Geary
Measured
1 in hail
Reported by
Public
Coordinates
35.630, -98.284

Thunderstorm Wind, Woods

When
June 11, 8:20 PM CST
Where
Woods County, 3 mi SSW of Freedom
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.131

Thunderstorm Wind, Woods

When
June 11, 8:25 PM CST
Where
Woods County, 3 mi SSW of Freedom
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.131

Hail, Woodward

When
June 11, 8:40 PM CST
Where
Woodward County, 3 mi S of Tangier
Measured
1.75 in hail
Reported by
Public
Coordinates
36.377, -99.530

Hail, Ellis

When
June 11, 8:50 PM CST
Where
Ellis County, 7 mi NNW of Shattuck
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.364, -99.928

Hail, Woodward

When
June 11, 9:10 PM CST
Where
Woodward County, 12 mi SE of Woodward
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.307, -99.237

The hail was reported near the junction of Highways 270 and 50.

Thunderstorm Wind, Alfalfa

When
June 11, 10:10 PM CST
Where
Alfalfa County, 12 mi ENE of Cherokee
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.816, -98.150

Numerous tree limbs were blown down near the intersection of Highway 38 and 11. Monetary damages were estimated.

Thunderstorm Wind, Grant

When
June 11, 10:30 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

Thunderstorm Wind, Garfield

When
June 11, 10:55 PM CST
Where
Garfield County, (End)vance Afb Enid
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.920

Thunderstorm Wind, Garfield

When
June 11, 11:28 PM CST
Where
Garfield County, (End)vance Afb Enid
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.920

Thunderstorm Wind, Kay

When
June 11, 11:35 PM CST
Where
Kay County, 5 mi SW of Blackwell
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
36.749, -97.344

Thunderstorm Wind, Kay

When
June 11, 11:37 PM CST
Where
Kay County, 2 mi S of Blackwell
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.771, -97.280

A wind gust in excess of 70 mph was reported approximately a half mile west of I-35, two miles south of Blackwell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298515, 298516, 298519, 298520, 298521, 298522, 298523, 298524, 298527, 298529, 298530, 298531, 298532, 298533, 298535, 298536, 298537, 298538, 298539, 298540, 298541, 298542, 298543, 298544, 298545.